Simvastatin-induced decline in cognition

Kalpana P. Padala, Prasad R. Padala, Jane F. Potter

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

OBJECTIVE: To describe a case of new-onset cognitive difficulties in an older patient after initiation of simvastatin therapy. CASE SUMMARY: A 64-year-old man developed cognitive difficulties within one week after starting simvastatin 40 mg/day. There was a 3 point decline from baseline in the Mini-Mental State Exam (MMSE) score 2 weeks after simvastatin was initiated, as well as declines in the Activities of Daily Living and Instrumental Activities of Daily Living scales. Simvastatin was discontinued, and the patient's cognition improved to baseline within 6 weeks. Rechallenge with simvastatin at half the original dose was attempted. His cognition deteriorated over a 2 week period. Simvastatin was stopped, and the patient's MMSE scores returned to baseline within 4 weeks. DISCUSSION: This patient developed new-onset problems with short-term memory, long-term memory, and item misplacement in addition to the baseline problems with names and word-finding that had been present prior to beginning statin therapy. Decreased cognition identified with neuropsychological tests has been shown in clinical trials with simvastatin; however, as of August 23, 2006, this is the first report of cognitive and functional problems that have been documented using standardized instruments. The Naranjo probability scale revealed a highly probable adverse reaction of cognitive decline associated with simvastatin therapy. CONCLUSIONS: Statins are commonly used in the older population. Simvastatin appeared to be associated with worsened cognition in our patient, an older person with preexisting memory problems. Statins should be used with caution in this vulnerable population.

Original languageEnglish (US)
Pages (from-to)1880-1883
Number of pages4
JournalAnnals of Pharmacotherapy
Volume40
Issue number10
DOIs
StatePublished - Oct 2006

Keywords

  • Activities of daily living
  • Cognition
  • Simvastatin

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Simvastatin-induced decline in cognition'. Together they form a unique fingerprint.

Cite this